Do not combine the drugs Roche’s Invirase(saquinavir) and Abbott Laboratories’ Norvir (ritonavir) because this would cause irregular heartbeats, U.S. Food and Drug Administration warns HIV patients.



According to the health agency, the triggered irregular heartbeat could lead to fainting, lightheadedness and even death. 

This risk led U.S. FDA to require companies to add this information to their medication’s warning labels, and to distribute pamphlets to patients regarding this.

"These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks,” Dr. Edward Cox of the FDA's office of antimicrobial products told CBC.

Recently, the agency has issued a preliminary caution about the drug combination after an earlier data from a clinical trial. 

Health Canada also has already given the warning in April about the combination’s risk.



The agency approved Invirase in 1995 to lower HIV levels in the blood. Patients now are being advised not to stop taking either Invirase or Norvir without consulting their doctor.

Meanwhile, patients who are taking the drugs are being advised to seek for immediate care if they experience abnormal heart rates, dizziness, lightheadedness, and fainting or heart palpitations.

According to Public Health Agency Canada, about 65, 000 people in Canada are infected with HIV or AIDS. Both of the drugs are approved in the country. Patients eventually combined the two drugs and other similar medications to control the virus.